Utah, 2013

Wildfire in Utah, August 10 to 24, 2013

August 10 to 24, 2013 · NWS SLC · 1 event in 1 county or zone

The Patch Springs Fire started near the Stansbury Mountains due to a lightning strike on August 10, and was contained two weeks later, but not before causing damage in the town of Terra.

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Patch Springs Fire started near the Stansbury Mountains due to a lightning strike on August 10, and was contained two weeks later, but not before causing damage in the town of Terra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 10, 2:56 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 2:56 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT SAT AUG 10 2013

.SYNOPSIS...A DRY AIRMASS WILL REMAIN OVER WESTERN UTAH WHILE
MOISTURE LINGERS OVER EASTERN UTAH THROUGH THE EARLY PART OF THE
UPCOMING WEEK. THE AIRMASS IS EXPECTED TO DRY OUT ACROSS THE
FORECAST AREA MIDWEEK BEFORE SOME MOISTURE RETURNS FOR THE
WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE REMAINS OVER THE FORECAST AREA THIS
AFTERNOON AS A LARGE PACIFIC LOW MOVES NORTHWARD ALONG THE COAST.
THE AIRMASS OVER FAR WESTERN UTAH REMAINS QUITE DRY WITH PWS IN
THE 0.3 TO 0.4 RANGE. THERE IS A BIT MORE MOISTURE OVER CENTRAL
AND EASTERN UTAH WITH SATELLITE DERIVED PWS IN EXCESS OF 0.7
INCHES IN SOME LOCATIONS. THE PRECIP THAT IMPACTED SOUTHEAST UTAH
THIS MORNING HAS MOVED INTO SOUTHWEST COLORADO BUT THE ASSOCIATED
SHORTWAVE ENERGY HAS SHIFTED NORTHWARD. SO BEST CONVECTION RIGHT
NOW IS OVER THE UINTAS AND SOUTHWEST WYOMING...WITH ADDITIONAL
DEVELOPMENT OVER THE OTHER HIGHER TERRAIN OF NORTHERN AND CENTRAL
UTAH.

THE FLOW ALOFT IS EXPECTED TO BECOME A BIT MORE SOUTHWESTERLY
TOMORROW AS THE PACIFIC LOW CONTINUES NORTHWARD...ALLOWING WESTERN
UTAH TO DRY FURTHER WHILE MOISTURE LINGERS OVER EASTERN UTAH. THIS
DRYING AND A LACK OF ANY DEFINED SHORTWAVE FORCING SHOULD RESULT
IN REDUCED COVERAGE OF CONVECTION...AND THE ACTIVITY WILL BE
MOSTLY TERRAIN BASED. SOME MOISTURE STARTS TO CREEP NORTHWARD
MONDAY AND TUESDAY...BUT 12Z MODEL RUNS SHOW MUCH LESS MOISTURE
COMING IN THAN PREVIOUS RUNS. WITH THAT BEING SAID...MODELS SHOW
INSTABILITY IMPROVING MONDAY AND TUESDAY WITH SHORTWAVE ENERGY
PROJECTING FROM THE LOW AS IT TRACKS EAST AS WELL AS IMPROVED JET
SUPPORT SO DID NOT LOWER POPS ANY DURING THIS TIME.

GLOBAL MODELS ALL SHOW THE AIRMASS DRYING MIDWEEK AS THE RIDGE
BUILDS AND THE AXIS MOVES OVERHEAD. BOTH EVENTUALLY INDICATE
MOISTURE RETURNING FROM THE SOUTH AS THE RIDGE AXIS SHIFTS
EAST...BUT THIS HAPPENS MUCH SOONER IN THE GFS THAN THE EC. THE
12Z GFS STARTS BRINGING MOISTURE BACK AS EARLY AS THURSDAY
NIGHT/FRIDAY MORNING WHILE IN THE EC THIS DOES NOT REALLY OCCUR
UNTIL SATURDAY.

&&

.AVIATION...EXPECTING SOUTH WINDS TO PREVAIL AT THE KSLC TERMINAL
FOR THE REMAINDER OF THE DAY...THOUGH A 30 PERCENT CHANCE FOR GUSTY
EAST OR SOUTHEAST OUTFLOW FROM STORMS FORMING IN THE VICINITY
REMAINS. VFR CONDITIONS ARE EXPECTED WITH ALL CLOUD BASES REMAINING
ABOVE 6000FT AGL.

&&

.FIRE WEATHER...DRY CONDITIONS AND GUSTY SOUTHWESTERLY WINDS HAVE
RESULTED IN CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
WESTERN UTAH. A RED FLAG WARNING IS IN EFFECT FOR MOST OF WESTERN
UTAH THROUGH THIS EVENING. MOISTURE LINGERING OVER THE EASTERN HALF
OF UTAH HAS RESULTED SHOWERS AND THUNDERSTORMS. WITH DRY LOW
LEVELS...THE MAIN THREAT FROM THESE STORMS IS GUSTY AND ERRATIC
WINDS. ACROSS THE EASTERN THIRD OF UTAH WHERE DEEPER MOISTURE
IS IN PLACE...WETTING RAIN IS POSSIBLE WITH STORMS.

THE PATTERN OF DRY CONDITIONS ACROSS WESTERN UTAH AND MOISTURE
ACROSS EASTERN UTAH WILL CONTINUE INTO EARLY NEXT WEEK WITH A SLIGHT
DRYING TREND ACROSS EASTERN UTAH. THE RH VALUES WILL REMAIN
CRITICALLY LOW IN THE AFTERNOONS ACROSS WESTERN UTAH...WINDS WILL
NOT BE SUFFICIENTLY STRONG TO RESULT IN HAZARDOUS FIRE WEATHER
CONDITIONS.

DRY AIR WILL MAKE ITS WAY INTO EASTERN UTAH WEDNESDAY AND THURSDAY.
MODELS SUGGEST THAT ANOTHER MONSOONAL MOISTURE SURGE WILL PUSH INTO
SOUTHERN UTAH LATE NEXT WEEK. HOWEVER...THERE IS DISAGREEMENT AMONG
THE MODELS AS FAR AS TIMING AND DEPTH OF THE MOISTURE SURGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478-492-495.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...HOSENFELD
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 10, 4:10 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MDT SAT AUG 10 2013

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
510 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MAINLY THE
EASTERN AND NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY. THIS
ACTIVITY WILL NOT BE LIMITED TO THE AFTERNOON HOURS ALTHOUGH
STORMS WILL BECOME MORE NUMEROUS OVER THE HIGHER TERRAIN DURING
THAT TIME. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
STRONG GUSTY OUTFLOW WINDS AND LIGHTNING.

VERY DRY CONDITIONS OVER THE FAR WESTERN OUTLOOK AREA WILL COMBINE
WITH LOCAL GUSTY SOUTH WINDS TO CREATE HAZARDOUS FIRE WEATHER
CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
MAINLY THE HIGHER TERRAIN ACROSS THE CENTRAL AND EASTERN OUTLOOK
AREA THROUGH THE EARLY PART OF THE WEEK. SOME STORMS WILL ALSO
IMPACT THE NORTHEASTERN VALLEYS. THE MAIN THREAT FROM THESE STORMS
WILL CONTINUE TO BE STRONG GUSTY OUTFLOW WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Great Salt Lake Desert and Mountains

When
August 10, 7:00 PM MST to August 24, 11:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Property damage
$350,000
Reported by
Newspaper

The Patch Springs Fire began due to a lightning strike on August 10, two miles from the community of Terra, Utah, which eventually received some damage as the fire spread. Property damage from this fire first occurred on August 17, and the fire eventually grew to 31,010 acres before being contained on August 24.

The fire destroyed 5 trailer homes and significantly damaged 1 additional trailer home. In addition, 8 outbuildings and 1 commercial property were destroyed by the flames. Along Highway 199, 26 power poles were damaged or destroyed by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475942.